Rhode Island, 2018

Flood in Rhode Island, July 6, 2018

July 6, 2018 · NWS BOX · 1 event in 1 county or zone

A cold front moved through Southern New England on July 6th. This caused numerous thunderstorms, some with locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved through Southern New England on July 6th. This caused numerous thunderstorms, some with locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 6, 9:15 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 6, 9:15 AM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1015 AM EDT Fri Jul 6 2018

.SYNOPSIS...
A cold front sweeps through the region today, with heavy showers
and thunderstorms expected through this afternoon. More
comfortable conditions return for the weekend. Turning warmer
Monday but still pleasant with comfortable humidity. Another
cold front may bring scattered showers or storms next Tuesday.
For the remainder of next week the latest forecast trends
suggest mainly dry weather and seasonable temperatures.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
***Flash Flooding Risk Today ***

1010 Am Update...

Showers and thunderstorms tracking thru southern New England,
ahead of approaching cold front. Based on surface obs, the front
had pushed thru northern/west central VT and thru ALY. Current
forecast looks on track, with likely to categorical pops timed
as the front pushes through our region. Behind the front, the
wind shift to the W then NW will usher in lower dewpoint air and
an end to the precipitation.

Main threats with thunderstorms in our area continue to be
heavy rainfall and gusty winds. Continuing with FFA within
eastern MA and RI today, and SPC continues to have our area
under a marginal risk for severe t-storms.

Made minor adjustments to forecast to reflect latest trends,
overall forecast looks on track.

Early morning discussion follows...

Cold front is straddling the E side of Lake Ontario as of the
time of this writing, meanwhile within a region of strong low-
mid lvl moisture flux as well as strengthening H85 LLJ,
convective SHRA/TSRA continue to fire. Mainly across E NY/PA and
just now entering S New England. Although the upper lvl
shortwave associated with the cold front sharpens this morning,
the overall movement is expected to remain somewhat progressive
as the front will traverse the region through the mid morning-
mid afternoon timeframe. The primary result of this increase in
cyclonic flow, will be to force the magnitude of the LLJ upward.

Convection is expected to continue to blossom this morning as
the front approaches. As the bands of the convective SHRA/TSRA
shift E, there will be two primary issues to monitor...

1...Heavy rain...
PWAT plume continues to build on its way to a peak late this
morning 2.00-2.25 in, which is nearly 3 std deviations above
July normals. Meanwhile strong moisture flux with LLJ, combined
with modest 500-1000j/kg of elevated CAPE is expected to enhance
rainfall rates. Warm cloud layers more than 12kft, enhances this
risk and low magnitude Corfidi vectors amplify this risk.
Regional dual-pol radars show 2-4in/hr rainfall rates already.
With 1 and 3 hr FFG nearly 2-3in, this remains a risk,
particularly where urban influence reduces these values locally.
Therefore, will need to monitor heavy SHRA/TSRA as they move
across the region this morning into mid afternoon for locally
heavy rainfall, potentially exceeding 2in/hr. Current FF Watch
highlights the urban locations, where this is risk is maximized,
so no changes to the watch as of this morning, although the
risk is non-zero further E. Feel it is worth mentioning one
mitigating factor, in stronger convection favored across PA/NJ
which may usurp some of the moisture.

2...Severe risk...
The early timing mitigates this risk somewhat. However, H85 LLJ
increases to near 30-45 kt this morning. While this is not
coincident with peak destabilization, which is this afternoon as
drier air steepens meager mid lvl lapse rates. Will need to
monitor for isolated severe, as this modest shear, combined with
very low LCLs could lead to isolated rotation or a brief spin-up
if some of the modest near-sfc instability is realized this is
thanks to high dwpts and warm sfc temps early. Otherwise, the
risk comes in the form of lofted high- moisture cores, which
could yield to wet downburst risk. Therefore, isolated damaging
winds are possible, which agrees with the continuation of the
SPC Marginal SWODY1.

Otherwise, humid and mild, with temps reaching the 80s before
dwpts rapidly drop through the afternoon/evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight...
Cold front already shifting rapidly offshore through the
evening. Dwpts will be rapidly descending through the 50s and
into the 40s across the region as a result. Gradient also
weakens through the early overnight hours, which should allow
temps to approach dwpts given clearing skies. Therefore, a
comfortably cool night in comparison, with lows dipping into
the 50s, with even a few upper 40s not out of the question.

Sat...
H85 temps will have dropped through to about +9C by early Sat.
Mixing should be efficient, reaching at least this lvl thanks to
full sunshine expected. This will allow highs into the upper 70s
across much of the region, away from the coast where weak
gradient allows for sea breeze development. Good mixing supports
very comfortable dewpoints in the 40s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Overview...

00z Model guidance is in good agreement for the medium range. An
upper high will dominate much of the lower 48 next week. Troughs
over the Northwest and Northeast overall flatten with time as a more
zonal flow takes shape along the US/Canadian border. A passing front
will moderate out as it moves through the region late Tuesday/Wed.
The front seems to stall as a system moves up the east coast and
upper level ridge in the Plains strengthens. OVerall pattern after
Wednesday is uncertain leaving to a low confidence forecast.

Details...

Sunday into Monday...High confidence.

High pressure from the Great Lakes remains over the region Sunday
and into Monday ahead of approaching frontal system. This high will
lead to clear skies and dry weather. Temperatures will moderate with
highs on Sunday in the mid to upper 80s with a return to the 90s on
Monday. However, humidity will be quite low so despite the warm
temperatures, conditions will be comfortable with lower dewpoints.

Tuesday and beyond...Moderate to low confidence.

High pressure gives way as a weak waves pass through the flow.
Overall northwest flow will remain with a shot or two of precip on
Tues/Wed in weakening front. Behind the front on Wed, temperatures
will return back to normal through the rest of the week.
Precipitation chances could be increasing towards the late week as
the passing front stalls to the south. Weak WAA could provide enough
lift for some showers. Again, still some uncertainty with this
portion of the forecast.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...

Through late this afternoon...High confidence in trends, lower
confidence in exact timing.
Aside from some IFR CIGS/FOG which will mostly shift off the
Cape/Islands this morning, expect a mix of VFR/MVFR CIGS
through the morning.

Band of SHRA/TSRA will slide through from W-E 14Z-19Z, shifting
off the Cape/Islands after 20Z. Heavy rain, and brief gusty
winds are possible. MVFR/IFR conditions will accompany these
SHRA/TSRA. Otherwise, SW winds gusting around 20 kt will shift
to the W then NW late this afternoon and evening.

Tonight into Sat...High confidence.
Mainly VFR. Winds diminish overnight, shifting to the N-NW Sat.

KBOS Terminal...High confidence in TAF trends. Lower confidence
in exact timing of SHRA/TSRA this morning/early afternoon.

KBDL Terminal...High confidence in TAF trends. Lower confidence
in exact timing of SHRA/TSRA this morning/early afternoon.

Outlook /Saturday Night through Tuesday/...Moderate confidence.

Saturday Night through Sunday Night: VFR.

Monday: VFR. Breezy.

Monday Night: VFR.

Tuesday: Mainly VFR, with local MVFR possible. Slight chance
SHRA, isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...High confidence.

S-SW winds with 25-30 kt gusts this morning, allowing swells
offshore to reach 5-6 ft. Winds shift to the NW this afternoon
and evening, with gusts around 25 kt continuing into the early
overnight hours. Small Craft Advisories continue through the
night. Will need to monitor some late morning/afternoon
thunderstorm with locally severe conditions.

Otherwise, quiet boating weather returns for Saturday.

Outlook /Saturday Night through Tuesday/...

Saturday Night through Sunday Night: Winds less than 25 kt.

Monday through Monday Night: Winds less than 25 kt. Seas
locally approaching 5 ft.

Tuesday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Flash Flood Watch until 6 PM EDT this evening for MAZ005>007-
     013>022.
RI...Flash Flood Watch until 6 PM EDT this evening for RIZ001>007.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ231>235-
     237-251.
     Small Craft Advisory until 2 AM EDT Saturday for ANZ230-236.
     Small Craft Advisory until 11 AM EDT Saturday for ANZ250.
     Small Craft Advisory until 2 PM EDT Saturday for ANZ254>256.

&&

SYNOPSIS...Doody/Dunten
NEAR TERM...Doody/Dunten/NMB
SHORT TERM...Doody
LONG TERM...Dunten
AVIATION...Doody/Dunten/NMB
MARINE...Doody/Dunten
Hazardous weather outlook, Jul 6, 2:45 AM EST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
345 AM EDT Fri Jul 6 2018

CTZ002>004-MAZ002>004-008>012-023-024-026-RIZ008-070745-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Block Island RI-
345 AM EDT Fri Jul 6 2018

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, southeastern Massachusetts,
western Massachusetts and southern Rhode Island.

.DAY ONE...Today and Tonight.

Heavy showers and thunderstorms will bring severe weather with a risk
for isolated flash flooding today. Gusty winds and a brief spinup
tornado are also possible, although this too is a low risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

MAZ005>007-013>022-RIZ001>007-070745-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
345 AM EDT Fri Jul 6 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, northern
Rhode Island and southern Rhode Island.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Gusty winds and a brief spinup tornado are possible with
thunderstorms, although this is a low risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-070745-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
345 AM EDT Fri Jul 6 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

A strong thunderstorm is possible across the waters mainly late this
morning and afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 6, 8:47 AM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
947 AM EDT FRI JUL 6 2018

MAZ003-004-010-061430-
Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA-
947 AM EDT FRI JUL 6 2018

...A THUNDERSTORM NEAR AMHERST MAY BRING TORRENTIAL RAINFALL...

At 943 AM EDT, Doppler radar was tracking a strong thunderstorm over
Amherst, moving east at 30 mph.

Locally heavy downpours and winds in excess of 30 mph will accompany
this storm.

Locations impacted include...
Amherst, Deerfield, Belchertown, Ware, Barre, Hadley, North
Brookfield, Hubbardston, West Brookfield, Sunderland, Hatfield,
Hardwick, Oakham, Leverett, Shutesbury, Whately, Pelham, Petersham,
New Braintree and New Salem.

This storm may intensity and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

LAT...LON 4232 7259 4248 7259 4249 7202 4226 7204
TIME...MOT...LOC 1343Z 273DEG 27KT 4239 7250

wtb
Special weather statement, Jul 6, 9:53 AM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1053 AM EDT FRI JUL 6 2018

CTZ003-004-MAZ004-005-011>015-017-RIZ001-061545-
Tolland CT-Windham CT-Southern Worcester MA-Northern Bristol MA-
Suffolk MA-Western Norfolk MA-Central Middlesex County MA-
Eastern Hampden MA-Northern Worcester MA-Southeast Middlesex MA-
Northwest Providence RI-
1053 AM EDT FRI JUL 6 2018

...THUNDERSTORMS OVER CENTRAL MASSACHUSETTS MAY BRING TORRENTIAL
RAINFALL THIS MORNING...

At 1048 AM EDT, Doppler radar was tracking a line of thunderstorms
extending from Hopkinton to Holland Massachusetts and moving east at
30 mph.

Locally heavy downpours and winds in excess of 30 mph will accompany
these storms.

Locations impacted will include...
Boston, Worcester, Newton, Framingham, Brookline, Woonsocket,
Shrewsbury, Cumberland, Natick, Franklin, Needham, North
Attleborough, Norwood, Milford, Wellesley, Attleboro, Dedham,
Walpole, Mansfield and Canton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4231 7116 4196 7117 4200 7229 4229 7215
TIME...MOT...LOC 1448Z 272DEG 23KT 4217 7182

wtb
Special weather statement, Jul 6, 10:24 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1124 AM EDT FRI JUL 6 2018

CTZ002>004-MAZ013-017-018-RIZ001>003-061645-
Hartford CT-Tolland CT-Windham CT-Northern Bristol MA-
Western Norfolk MA-Western Plymouth MA-Northwest Providence RI-
Western Kent RI-Southeast Providence RI-
1124 AM EDT FRI JUL 6 2018

...A LINE OF THUNDERSTORMS MAY BRING HEAVY DOWNPOURS THROUGH
MIDDAY...

At 1121 AM EDT, Doppler radar was tracking a line of thunderstorms
extending from Burrillville Rhode Island to Hebron Connecticut. The
line was moving east at 30 mph.

The thunderstorms will bring locally heavy downpours and winds in
excess of 30 mph as they move through.

Locations impacted include...
Providence, Cranston, Pawtucket, Taunton, East Providence,
Woonsocket, Coventry, Cumberland, North Providence, Johnston, North
Attleborough, Bridgewater, Windham, Plainfield, Attleboro, Mansfield,
Easton, Smithfield, Lincoln and Central Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4164 7250 4201 7166 4202 7092 4164 7182
      4165 7186 4163 7196 4166 7213 4166 7216
      4171 7224 4169 7227 4167 7227 4164 7233
TIME...MOT...LOC 1521Z 269DEG 19KT 4200 7165 4168 7239

wtb
Special weather statement, Jul 6, 10:44 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1144 AM EDT FRI JUL 6 2018

MAZ013-015>019-061645-
Eastern Plymouth MA-Northern Bristol MA-Suffolk MA-
Western Norfolk MA-Eastern Norfolk MA-Western Plymouth MA-
1144 AM EDT FRI JUL 6 2018

...A LINE OF THUNDERSTORMS MAY BRING HEAVY DOWNPOURS DURING MIDDAY...

At 1141 AM EDT, Doppler radar was tracking strong thunderstorms
along a line extending from Boston to Plainville. These
thunderstorms were bringing locally heavy downpours. Movement was
east at 30 mph.

Locations impacted include...
Boston, Brockton, Quincy, Weymouth, Braintree, Randolph, Norwood,
Milton, Stoughton, Marshfield, Dedham, Walpole, Mansfield, Easton,
Hingham, Canton, Scituate, Pembroke, Sharon and Rockland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4202 7128 4230 7114 4235 7087 4232 7087
      4227 7080 4227 7076 4221 7070 4218 7071
      4204 7060
TIME...MOT...LOC 1541Z 256DEG 37KT 4230 7105 4204 7130

wtb
Special weather statement, Jul 6, 11:02 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1202 PM EDT FRI JUL 6 2018

MAZ017>022-RIZ001>007-061730-
Southern Plymouth MA-Western Plymouth MA-Barnstable MA-
Eastern Plymouth MA-Northern Bristol MA-Southern Bristol MA-
Eastern Kent RI-Newport RI-Northwest Providence RI-Bristol RI-
Washington RI-Western Kent RI-Southeast Providence RI-
1202 PM EDT FRI JUL 6 2018

...A LINE OF THUNDERSTORMS WILL BRING HEAVY DOWNPOURS TO SOUTHEAST
MASSACHUSETTS AND CENTRAL RHODE ISLAND...

At 1157 AM EDT, Doppler radar was tracking a line of thunderstorms
extending from Easton Massachusetts to Lisbon Connecticut. These
thunderstorms were producing locally heavy downpours.  Movement was
east at 35 mph.

Locations impacted include...
Providence, New Bedford, Fall River, Warwick, Cranston, Plymouth,
Taunton, East Providence, Coventry, Dartmouth, West Warwick,
Bridgewater, North Kingstown, Bristol, Marion, Provincetown,
Middleborough, Wareham, Bourne and Somerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4199 7009 4204 7015 4202 7033 4193 7052
      4181 7052 4156 7109 4156 7132 4160 7134
      4156 7135 4156 7179 4164 7179 4203 7092
      4205 7061 4201 7058 4198 7063 4194 7051
      4207 7026 4208 7011 4202 7002
TIME...MOT...LOC 1557Z 268DEG 33KT 4201 7115 4162 7203

wtb

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Providence

When
July 6, 11:20 AM EST to 12:20 PM EST
Where
Providence County, 0.21 mi NNW of Abbott Run to 0.24 mi NE of Abbott Run
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.953, -71.401

At 11:20 AM EST, a trained spotter reported flooding from heavy rain on Industrial Road in Cumberland. People on the road were unable to exit their vehicles. Rainfall of 1.25 inches was reported in Cumberland.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2018Every state in 2018This day in weather historyWarnings in Rhode Island, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765425.